Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Hastings, NE

May 11, 20184 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2018, 1:43 AM CDT for 4 counties in Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2018, 1:43 AM CDT (06:43 UTC)
Expired
May 11, 2018, 2:30 AM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, NE, Buffalo County, NE, Hall County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:04 AM CDTTSTM WND GST 624 W Juniata, NEPEA SIZE HAIL WAS ALSO OCCURRING.
May 11, 2:17 AM CDTHAIL 14 Ssw Hansen, NEDIMES, NICKELS A FEW QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KGID 110643
SVRGID
NEC001-019-079-099-110730-
/O.NEW.KGID.SV.W.0049.180511T0643Z-180511T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
143 AM CDT FRI MAY 11 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Adams County in south central Nebraska...
  Eastern Kearney County in south central Nebraska...
  Southeastern Buffalo County in south central Nebraska...
  Southern Hall County in south central Nebraska...

* Until 230 AM CDT

* At 142 AM CDT, a severe thunderstorm was located near Heartwell, or
  15 miles east of Kearney, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grand Island, Hastings, Gibbon, Wood River, Shelton, Kenesaw,
  Doniphan, Juniata, Alda, Roseland, Holstein, Ayr, Heartwell,
  Prosser, Norman and Hansen.

This includes Interstate 80 between mile markers 282 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4041 9895 4088 9890 4089 9828 4042 9828
TIME...MOT...LOC 0642Z 268DEG 35KT 4063 9881 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely
1 follow-up statement
684 
WWUS53 KGID 110709
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
209 AM CDT FRI MAY 11 2018

NEC019-099-110717-
/O.CAN.KGID.SV.W.0049.000000T0000Z-180511T0730Z/
Kearney NE-Buffalo NE-
209 AM CDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEARNEY AND
SOUTHEASTERN BUFFALO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
south central and central Nebraska.

LAT...LON 4050 9866 4088 9866 4089 9828 4047 9828
TIME...MOT...LOC 0707Z 270DEG 35KT 4064 9849 

$$

NEC001-079-110730-
/O.CON.KGID.SV.W.0049.000000T0000Z-180511T0730Z/
Adams NE-Hall NE-
209 AM CDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHERN ADAMS AND SOUTHERN HALL COUNTIES...

At 207 AM CDT, a severe thunderstorm was located near Juniata, or
near Hastings, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. At 204 AM CDT...A 62 mph wind 
         gust was measured 4 miles west of Juniata.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Grand Island, Hastings, Wood River, Kenesaw, Doniphan, Juniata, Alda,
Prosser and Hansen.

This includes Interstate 80 between mile markers 296 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 9866 4088 9866 4089 9828 4047 9828
TIME...MOT...LOC 0707Z 270DEG 35KT 4064 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

Wesely

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:18 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 12:18 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1218 AM CDT Fri May 11 2018

.SHORT TERM...(This evening through Friday)
Issued at 253 PM CDT Thu May 10 2018

Aloft: A broad low-amplitude shortwave ridge was over the Plns
per WV imagery...RAP analyses and aircraft data. A shortwave trof
extended from a low over WA down thru NV back to Srn CA. This trof
will move NE and weaken as it moves into the ridge while crossing
the Plns tomorrow. Meanwhile...the low will cut-off and sink into
NV.

Surface: The cool front that sagged into Neb this AM has settled
along the KS state line but then curved NW into the Neb Panhandle.
High pres was over Lk Winnipeg and low pres was continuing to
strengthen over SE CO. The largely stationary front will rotate
cyclonically tonight as the low ejects to near HLC by 12Z/Fri.
Most of the CWA will be on the cool side of the front tomorrow as
the low slowly inches to BIE. by 00Z the front should be
completely out of the CWA (just S and E).

Rest of this afternoon: M/sunny and warm. Temps will peak 4-5 PM.

SVR watch #79 is in effect immediately W of the CWA.

Tonight: Quite a variety of model solutions on what happens.
Confidence is low. We just have to wait and see. Tstms will
develop to the W and congeal into a squall line. The uncertainty
lies in how much of the CWA is affected as it moves E or NE.
Maintained highest pops N of I-80...but there could be other
tstms between I-80 and the KS state line. Some models suggest
bowing segments are likely. Still looking at a late eve/overnight
event.

Linear convective mode favors damaging wind as the primary
threat...though some hail can't be ruled out.

Please see SWODY1 and SWOMCD's for more details.

Fri: Quiet and dry for most or all of the CWA. Expect a lot of
low stratus will develop on the cool side of the front in the wake
of the overnight MCS. The MCS will probably lay down an outflow
boundary that will merge with/reinforce the front.

Tstm formation is highly questionable along the front late Fri
afternoon. The SPC outlook is conditional on if tstms develop at
all. The frontal inversion will result in a significant cap. There
could be no tstm development at all or they could occur just SE
or S of the CWA. However..."if" any tstms develop they have a high
probability of being severe.

.LONG TERM...(Friday night through Thursday)
Issued at 253 PM CDT Thu May 10 2018

Aloft: Split flow will be established over N America by Fri night
with a cut-off low over the Wrn USA. That will maintain largely
anticyclonic SW flow over the Cntrl Plns thru at least Tue. The
low will eventually weaken to a remnant vort max. Meanwhile...some
low- amplitude subtle vort maxima will probably move across the
CWA in the SW flow. Predictability goes down significantly from
Tue on due to noise associated with convectively-generated vort
maxima.

Surface: The front referenced above will remain quasi-stationary
from SW-NE across KS thru Mon. Thereafter...frontolysis is fcst.
NW flow in the Nrn branch of the split flow aloft will probably
send a cool front thru here Thu.

Temps: Much cooler than normal Sat as substantial stratus will
probably be trapped underneath the frontal inversion. This could
linger into Sun too. Right now we are fcstg temps to return to
normal Sun...but believe odds favor temps remaining below normal.
Temps are fcst to return to above normal Mon-Thu. Stratus could
still linger into Mon as well for parts of the CWA.

Precip: As mentioned above...tstm Fri eve could be few and far
between. Sat-Sun finally withdrew thunder from the fcst and
replaced it with a mention of drzl. There will be too much stratus
around... and while there will be elevated CAPE...there shouldn't
be anything to release it. The low-lvl jet will be directed into
MO or far SW KS.

Sun night thru Thu there could be some very spotty tstm activity
here and there...but predictability is too low to provide any
details. There will be no large-scale forcing. Therefore...Most
locations will be dry.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1214 AM CDT Fri May 11 2018

Tstms were moving into to the terminals from the west at the
start of the forecast period. These could bring strong winds and
brief heavy rain for a couple of hours. After that expect stratus
to move in for the daytime Friday as both terminals remain to the
north of a stationary boundary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Ewald
Hazardous weather outlook, May 10, 3:10 PM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
310 PM CDT Thu May 10 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
310 PM CDT Thu May 10 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible between 9 PM and 3AM...
primarily over south central Nebraska. The main threat will be
damaging winds...but some hail up to the size of ping pong balls
can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for an isolated thunderstorm or two
Friday evening...mainly south of Highway 6 down into north central
Kansas. While the chance of storms is low...should any storms
actually form they could be severe with hail up to the size of
golf balls the primary threat. Damaging wind near 60 mph will also
be possible.

Sunday night through Wednesday there is a slight chance for some
spotty thunderstorm activity here and there. While strong or
severe storms cannot be ruled out...at this time there are no
identifiable organized threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening. Spotters...please
relay reports of wind damage and hail to the National Weather
Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, May 11, 1:22 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     3 W CLAY CENTER         40.52N 98.11W
05/11/2018  E70 MPH          CLAY               NE   TRAINED SPOTTER

&&
Local storm report, May 11, 1:24 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
05/11/2018  M63 MPH          HALL               NE   ASOS

&&

MH
Local storm report, May 11, 1:25 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
125 AM CDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     1 W GLENVIL             40.50N 98.28W
05/11/2018  E62 MPH          ADAMS              NE   MESONET

&&
Special weather statement, May 11, 1:26 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
126 AM CDT FRI MAY 11 2018

NEZ061-062-074-075-110715-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
126 AM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...KEARNEY...SOUTHEASTERN
BUFFALO AND SOUTHERN HALL COUNTIES UNTIL 215 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving east at 35 mph.

Pea sized hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kearney, Hastings, Minden, Gibbon, Wood River, Shelton, Kenesaw,
Doniphan, Juniata, Axtell, Roseland, Holstein, Ayr, Heartwell,
Prosser, Norman and Hansen.

This includes Interstate 80 between mile markers 270 and 317.

A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.

LAT...LON 4043 9828 4044 9913 4070 9915 4084 9898
      4085 9828
TIME...MOT...LOC 0626Z 268DEG 29KT 4068 9901

Wesely
Special weather statement, May 11, 1:32 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
132 AM CDT FRI MAY 11 2018

NEZ060-072-073-110715-
Phelps NE-Dawson NE-Gosper NE-
132 AM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER AND SOUTHERN DAWSON COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Moorefield, or 15 miles east of Curtis, moving east at
35 mph.

Dime sized hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Smithfield, Johnson Lake and
Farnam.

This includes Interstate 80 between mile markers 230 and 254.

A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.

LAT...LON 4080 10022 4078 9943 4070 9943 4070 9942
      4067 9942 4067 9940 4048 9940 4056 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0631Z 267DEG 31KT 4070 10024

Wesely
Local storm report, May 11, 1:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
134 AM CDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     AURORA                  40.87N 98.00W
05/11/2018  E60 MPH          HAMILTON           NE   EMERGENCY MNGR

&&

MH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:17 PM CDTSevere Thunderstorm WarningGIDDawson58 min
May 10, 10:57 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman, Valley63 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningGIDDawson47 min
May 10, 11:44 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Kearney, Phelps, Sherman61 min
May 10, 11:54 PM CDTSpecial Weather StatementGIDValley51 min
May 11, 12:06 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Franklin, Gosper, Greeley, Hall and 6 more39 min
May 11, 12:35 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Hall, Hamilton, Howard and 4 more40 min
May 11, 12:44 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Hall, Kearney, Phelps46 min
May 11, 1:13 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more62 min
May 11, 1:26 AM CDTSpecial Weather StatementGIDAdams, Kearney49 min
May 11, 1:32 AM CDTSpecial Weather StatementGIDPhelps43 min
May 11, 2:17 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps43 min
May 11, 2:26 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hamilton31 min
May 11, 2:28 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney30 min
May 11, 2:54 AM CDTSpecial Weather StatementGIDBuffalo, Hall36 min
May 11, 3:25 AM CDTSpecial Weather StatementGIDFillmore20 min
May 11, 3:28 AM CDTSpecial Weather StatementGIDHall, Hamilton32 min
May 11, 4:00 AM CDTSpecial Weather StatementGIDHamilton, York30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.